Tennessee, 2006

Damaging Wind in Tennessee, January 2, 2006

January 2, 2006 · NWS MRX · 1 event in 1 county or zone

Several trees as well as power lines were reported down in Maryville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees as well as power lines were reported down in Maryville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 2, 6:26 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 2, 6:26 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EST MON JAN 2 2006

.DISCUSSION...UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH
#11. NO OTHER CHANGES MADE AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM
Hazardous weather outlook, Jan 2, 4:06 AM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EST MON JAN 2 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM CST MON JAN 2 2006 /406 AM EST MON JAN 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY ACROSS THE
TENNESSEE VALLEY AND CUMBERLAND PLATEAU...AND A SLIGHT RISK IN
SOUTHWEST VIRGINIA...THE TENNESSEE MOUNTAINS...AND EXTREME
SOUTHWEST NORTH CAROLINA.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MISSISSIPPI
VALLEY THIS MORNING AND ACROSS THE OHIO VALLEY THIS AFTERNOON.
A STRENGHTENING SOUTHERLY WIND WILL PUSH A WARM FRONT ACROSS THE
TENNESSEE VALLEY THIS MORNING...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE THIS
MORNING...MAINLY IN SOUTHERN PORTIONS OF THE AREA FROM THE
SEQUATCHIE VALLEY TO EXTREME SOUTHWEST NORTH CAROLINA. THE MAIN
THREAT FROM THESE STORMS WILL BE THE POSSIBILITY OF LARGE HAIL.

A SECOND PERIOD OF SEVERE WEATHER RISK IS EXPECTED TO DEVELOP LATE
THIS MORNING AND THIS AFTERNOON. AN UNSEASONABLY WARM AND MOIST AIR
MASS WILL MOVE INTO THE TENNESSEE RIVER VALLEY BEHIND THE WARM
FRONTAL PASSAGE. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST
THIS AFTERNOON. DUE TO AN UNSTABLE AIR MASS AND STRONG WIND
SHEAR AHEAD OF THE FRONT...THERE IS THE POSSIBILITY FOR SUPERCELL
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. THE AREA OF THE
GREATEST THREAT WILL BE IN THE SOUTHERN AND WESTERN PORTIONS OF THE
AREA...MAINLY WEST OF A LINE FROM LAFOLLETTE TO KNOXVILLE TO
MURPHY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED TODAY.

DGS

In the hours before

Local storm report, Jan 2, 7:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 W MALONEYVILLE        36.09N 83.89W
01/02/2006                   KNOX               TN   LAW ENFORCEMENT

            TREES DOWN.

&&

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
January 2, 7:30 PM EST
Where
Blount County, Maryville
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -83.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486435.